Skip to main content

Convex Robust Sum Optimization Problems with Conic and Set Constraints: Duality and Optimality Conditions Revisited


This paper deals with optimization problems consisting in the minimization of a robust sum of infinitely many functions under a conic and a set constraints. Through suitable perturbation functions, the problem is embedded into a family of linearly perturbed problems which have an associated qualifying set which is contained in the Cartesian product of the dual space to the decision space by the real line. The strong duality is characterized in terms of the weak-star closed convexity of the intersection of the qualifying set with the vertical axis. Each strong duality theorem allows to characterize the linear perturbations of the objective function which are consequence of the conic and set constraints, and these Farkas-type lemmas provide the desired optimality conditions for the robust sum constrained problem. This scheme is developed for different perturbation functions providing Lagrange, Fenchel-Lagrange and other types of dual problems, and also for particular types of robust sums as the supremum function or the sequential robust sum.

This is a preview of subscription content, access via your institution.


  1. Boţ, R.I., Grad, S.M., Wanka, G.: Duality in Vector Optimization. Springer, Berlin (2009)

    Book  Google Scholar 

  2. Boţ, R. I., Grad, S.M., Wanka, G.: Maximal monotonicity for the precomposition with a linear operator. SIAM J. Optim. 17, 1239–1252 (2007)

    MathSciNet  Article  Google Scholar 

  3. Boţ, R. I., Wanka, G.: Farkas-type results for max-functions and applications. Positivity 10, 761–777 (2006)

    MathSciNet  Article  Google Scholar 

  4. Dinh, N., Goberna, M.A., Long, D.H., Volle, M.: Duality for constrained robust sum optimization problems. Math. Programming 189B, 271–297 (2021)

    MathSciNet  Article  Google Scholar 

  5. Dinh, N., Goberna, M.A., López, M.A., Volle, M.: A unifying approach to robust convex infinite optimization duality. J. Optim. Theory Appl. 174, 650–685 (2017)

    MathSciNet  Article  Google Scholar 

  6. Dinh, N., Goberna, M.A., López, M.A., Volle, M.: Convexity and closedness in stable robust duality. Optim. Lett. 13, 325–339 (2019)

    MathSciNet  Article  Google Scholar 

  7. Dinh, N., Goberna, M.A., López, M.A., Volle, M.: Characterizations of robust and stable duality for linear perturbed uncertain optimization problems. In: Bailey, D.H., et al. (eds.) From Analysis to Visualization: a Celebration of the Life and Legacy of Jonathan M. Borwein, Callaghan, Australia, September 2017. Springer (2020)

  8. Dinh, N., Goberna, M.A., Volle, M.: Duality for the robust sum of functions. Set-valued Var. Anal. 28, 40–60 (2020)

    MathSciNet  Article  Google Scholar 

  9. Dinh, N., Mo, T.H., Vallet, G., Volle, M.: A unified approach to robust Farkas-type results with applications to robust optimization problems. SIAM J. Optim 27, 1075–1101 (2017)

    MathSciNet  Article  Google Scholar 

  10. Ernst, E., Volle, M.: Zero duality gap and attainment with possibly con-convex data. J. Convex Anal. 23, 615–629 (2016)

    MathSciNet  MATH  Google Scholar 

  11. Grad, S. -M.: Closedness type regularity conditions in convex optimization and beyond. Front. Appl. Math. Stat. 2, 1–16 (2016)

    Article  Google Scholar 

  12. Jeyakumar, V., Dinh, N., Lee, G.M.: A new closed cone constraint qualification for convex optimization. Applied Mathematics Report AMR 04/8. University of New SouthWales (2004)

  13. Jeyakumar, V., Song, W., Dinh, N., Lee, G.M.: Stable strong duality in convex optimization. Applied Mathematics Report AMR 05/22. University of New SouthWales (2005)

  14. Li, G.Y., Jeyakumar, V., Lee, G.M.: Robust conjugate duality for convex optimization under uncertainty with application to data classification. Nonlinear Anal. 74, 2317–2341 (2011)

    MathSciNet  MATH  Google Scholar 

  15. Zălinescu, C.: Convex analysis in general vector spaces. World Scientific, River Edge NJ (2002)

Download references


The authors are grateful to the anonymous referees for reading carefully our manuscript and for their valuable comments and detailed suggestions which helped us to improve considerably the quality of the paper. The authors are also grateful to Professor Miguel A. Goberna for private communication and for his help during the process of realizing this paper. The work of the first author is funded by the Vietnam National University HoChiMinh city (VNU-HCM) under the grant number B2021-28-03.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Nguyen Dinh.

Additional information

Publisher’s Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

To Professor Miguel A. Goberna on the occasion of his 70th anniversary

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Dinh, N., Long, D.H. & Volle, M. Convex Robust Sum Optimization Problems with Conic and Set Constraints: Duality and Optimality Conditions Revisited. Set-Valued Var. Anal (2022).

Download citation

  • Received:

  • Accepted:

  • Published:

  • DOI:


  • Robust sums of families of functions
  • Robust sum optimization problems
  • Stable Farkas lemmas
  • Stable strong duality
  • Sup-functions

Mathematics Subject Classification (2010)

  • 90C46
  • 49N15
  • 65F20